Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


cocktail losing effectiveness?
Apr 14, 2001

I have been receiving treatment since Jan. 1 of this year. I first had a CD4 absolute of 90 and a VL of 250,240, then my CD4 count went up to 264 and my viral load dropped to 110,000. Just this past week, my new tests showed my CD4 was right at 200 and my VL is down to 150. I am not sure I trust the VL counts with the CD4 counts being what they are. I have gone through PCP, a CMV pneumonia. For a while my thought processes were regaining most of their sharpness, but lately I am becoming very confused and have a loss of short term memory. I am also having almost constant vomiting and regular diarrhea. Should my docs be looking at changing my meds? Could they be losing their effectiveness this quickly? Thank you for your answer. Jim in Idaho

Response from Dr. Young

Thank you for your question.

From what you tell me, it would seem that you are having a very good response (at least virologically) to the current therapy that you're on. A viral load reduction from 250,000 to 150 means that over 99.9% of the virus in your blood has been eliminated. This magnitude of reduction in 4 months would be considered excellent. As for your CD4 count, we often see alot of variation if the absolute count; such variations are seen even daily, so it is difficult to counsel simply on the basis of two or three numbers. One way to analyze these tests is to look at your CD4 percentage; this number varies much less that the absolute number and can be used to look at trends in CD4 cells. (I might speculate that the CD4 percent trends continue to increase.)

As for the side effects that you're experiencing, after 4 months, I might expect that side effects should be decreasing. Constant nausea or vomiting doesn't sound so good to me; however, before abandoning an apparently successful regimen, it would be worth asking about side effect managment. For example, when do you take your medications? Do you take them with meals? If so, what type of meals? Unfortunately, you've not told us which medications that you're on. If you're on a nelfinavir-based regimen, meals that contain oat bran often helps (as does TUMS)with the usual diarrhea. Other medications can can cause problems with memory (especially efavirenz). Switching to a different regimen can help, though should be done with careful planning and an understanding of why the current drugs caused the side effects that you're experiencing. Good luck, BY



Previous
which treatment to choose
Next
Started STI, Now feel sick.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement